Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 1998, 6:03 PM CDT for Cass County, Richland County, North Dakota; Clay County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 6:03 PM CDT (23:03 UTC)
- Expired
- Jun 26, 1998, 6:50 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Clay County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:40 PM CDT | Thunderstorm Wind | Walcott, ND | A barn roof was blown off and trees were downed in the strong wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:20 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
779 WUUS1 KFAR 262304 RRA SVRFAR MNC027-NDC017-077-262350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 603 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAY COUNTY IN WEST CENTRAL MINNESOTA CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 650 PM CDT * AT 600 PM CDT...DOPPLER RADAR INDICTAED A LARGE SEVERE THUNDERSTORM OVER THE NORTHWEST RICHLAND...SOUTHWEST CASS COUNTY LINES...OR ABOUT 25 MILES SOUTHWEST OF FARGO NEAR LEONARD. THIS STORM WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARGO/MOORHEAD AT 615 PM CDT GLYNDON AT 630 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:05 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 26, 3:05 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT FRI JUN 26 1998 FIRST PERIOD DISCUSSION...MODEL GRIDDED DATA HAS HI CAPES OVR ERN SD AND SRN ND TO SHFT INTO SRN RED RVR VLY BY MORN. ADAP SHOWING LI`S ARE THE LOWEST OVR CNTRL DAKS WITH STRONG SFC MOIST FLUX CONVGERENCE. PRES FALLS WERE BEST OVR SRN RED RVR VLY AND THE BDR OF MN AND SD WHERE SUNSHINE PROVIDING GOOD HTG. SO XPC STRMS TO CONT OVR SW CNTYS. SFC DWPNTS FAIRLY HI SO WL HAVE MUGGY OVNGT LOWS. HOURLY NTRANS SNDGS QUITE UNSTABLE AT FAR LATE THIS EVE. PRECIP A GOOD BET OVR MUCH OF CWFA WITH BEST CHANCES OVR SW 2/3. THINK LOWS WL BE IN IN THE LWR 60S AT DVL...MID 60S AT HCO, GFK, FAR, TVF, CKN, TVF, FSE, ROX, BDE, BJI, PKD...UPR 60S AT DTL , FFM. HOPPES
In the hours before
Special weather statement, Jun 26, 1:45 PM CDT, 4 hours 18 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 145 PM CDT FRI JUN 26 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA... A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM... AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED. HOPPES
Special weather statement, Jun 26, 1:45 PM CDT, 4 hours 18 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 145 PM CDT FRI JUN 26 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA... A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM... AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 46 min |
| Jun 26, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 44 min |
| Jun 26, 5:55 PM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 3 hr |
| Jun 26, 6:33 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.